Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


What should I continue?
Jan 30, 2010

I had a one night stand Sunday night. I was told the next day the woman was HIV+. Needless to say, it's been a long week.

I went to the ER and was put on Truvada and Kaletra within 14 hours. I'm taking two Kaletra twice a day, and then one Truvada also. I've felt fine, but have had this rash on my upper back that now seems to be spreading. My doc told me through his nurse to discontinue Truvada, and just stay on Kaletra taking the two pills, twice a day. He said this should probably do the trick, and it's most likely the Truvada causing my outbreak. Does this sound like sound advice? Have you heard of this before?

The rash is annoying, but if it comes down to becoming HIV+, and having a rash for a few weeks, I would rather stay on the two drugs.

Response from Dr. Young

Hello,

I believe that I'm familiar with your case. The regimen of Truvada with Kaletra is a standard PEP.

The issue in your case though is that absent any other new medications, it seems like your developing an allergic reaction to one of the PEP medicines. While it's difficult to be sure (and rashes to either are not common), it's possibly more likely to develop to Truvada rather than Kaletra.

The only way to know which medication might be causing the problem is to stop; this is problematic during PEP, since we'd like you to stay on medication if possible. Fortunately, there's considerable evidence that Kaletra alone (or monotherapy) is quite effective for persons with established HIV infection. Therefore, a modified PEP regimen (for your specific case) of Kaletra isn't too unreasonable-- at least until we sort out this rash.

Fortunately, because of your type of exposure (insertive vaginal intercourse) your overall risk of acquiring HIV is very low. PEP (even if only Kaletra) should further reduce this risk.

I hope this helps.

BY



Previous
Truvada & Epzicom regimen?
Next
Time to switch?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement